Utah, 2019

High Wind in Utah, October 29, 2019

October 29, 2019 · NWS SLC · 2 events in 1 county or zone

High winds were observed in the wake of a strong cold front passage in the prone gap wind areas of Washington County.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

High winds were observed in the wake of a strong cold front passage in the prone gap wind areas of Washington County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Oct 29, 2:43 PM MST, 4 hours 21 minutes earlier.

Area forecast discussion, Oct 29, 2:43 PM MST, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
343 PM MDT Tue Oct 29 2019

.SYNOPSIS...A very cold storm system will bring record cold
temperatures to many locations tonight through Wednesday. A
gradual warming trend is expected for the latter portion of the
week.

&&

.SHORT TERM (Through 00Z Saturday)...Afternoon satellite imagery
and objective analysis show an upper low slowly dropping southward
across northern Utah. This is helping to usher an unseasonably
cold airmass, more representative of December, into the forecast
area. The low-mid level circulation center is evident in KMTX radar
data just west of Ogden. As this low continues to sag southward,
easterly winds in the wake of the low are expected to develop
along the northern Wasatch Front, where a 6 hour window of
advisory level downslope winds looks possible. Elsewhere northerly
winds across the west desert should continue to diminish over the
next few hours as a surface high continues to build into the
region. Maintained the going wind headlines for the Wasatch Front
while canceling the advisory for northwest Utah. Also held on to
the going headlines for the eastern valleys as well as Washington
County.

Meanwhile a loosely organized band of snow across the GSL will
sag southward into the Tooele Valley through early evening. This
may bring an additional half inch to an inch of snow before
dissipating as the low level flow continues to back, pushing any
additional snowfall west of the area. Went ahead and dropped the
going Winter Weather headlines for northern Utah and maintained
the advisories for central Utah.

As the surface high settles into the region overnight and skies
generally clear, record low temperatures are expected across many
locations overnight, while max temperatures Wednesday remain 25-30
degrees below climo across the north...with some locations likely
setting daily low maximum records.

The airmass will slowly modify as mid level heights rise through
the remainder of the week allowing for a gradual warming trend
Thursday into Friday.

.LONG TERM (After 00Z Saturday)...The extended forecast period
places the high pressure center near 46N 137W and for better or
worse, remains near this position for much of the extended. With the
fairly persistent and strong ridge in place, the extended period
weather will remain quite, dry and warmer than we've seen for the
current forecast. For early November, temperatures will see near
normal daytime highs in the low 50s and overnight lows in the low to
mid 30s. It doesn't look like much has changed in the forecast with
this latest model guidance.

The threat for mountain temperatures warming more than valleys is
still very present for northern Utah, however. This will mess with
temperatures a bit. After several days of minus double digit
temperatures near 700mb, going into the weekend temperatures aloft
will begin to warm to near zero. Skies should remain mostly clear,
which would help to hold on to the colder temperatures and inversion
conditions (albeit weak). Confidence (although somewhat low at this
point) resides in a slower warming process so kept northern Utah
valleys a few degrees cooler than guidance would suggest for the
weekend.

&&

.AVIATION...The SLC terminal will see VFR conditions through the
evening with gradually decreasing clouds. Cigs will be primarily
above 6000 feet AGL, but there will be periods of lower cigs
through about 00Z. Northwest winds are expected to shift to the
southeast between 03Z and 05Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory until 9 PM MDT this evening for UTZ010-
     517.

     Wind Advisory until 4 AM MDT Wednesday for UTZ002-012-013.

     High Wind Warning until 10 AM MDT Wednesday for UTZ019.

     Hard Freeze Warning from midnight tonight to 10 AM MDT Thursday
     for UTZ019.

WY...None.
&&

Seaman/Dewey/Traphagan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Oct 29, 3:06 PM MST, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
406 PM MDT Tue Oct 29 2019

UTZ001>016-019>021-517-518-WYZ021-301300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
406 PM MDT Tue Oct 29 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...This Afternoon and Tonight

Snow will continue across mainly central Utah and south of the
Great Salt Lake through this evening. Modest accumulations can be
expected in the mountains and locally south of Great Salt Lake,
with minor accumulations elsewhere.

Very cold air out of the Arctic region will continue to spread
across Utah. Record cold temperatures are expected in many areas
tonight, with many readings typical of mid-winter. A Hard Freeze
is expected for the Dixie region around St. George tonight.

Gusty north to northwest winds are anticipated through tonight,
especially along State Route 10 from near Castle Dale to Fremont
Junction and near canyons in Washington County.

In addition, easterly winds will be gusty especially near canyons
along the northern Wasatch Front. These winds will impact travel
at times along the I-15 corridor from Davis County north to the
Idaho border through late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Very cold air will remain in place through Wednesday before
temperatures gradually climb through the rest of the week,
although readings are still expected to remain below normal.
Record cold temperatures are likely again Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Event by event

2 high wind. Local standard time, as filed.

High Wind, Utahs Dixie and Zion National Park

When
October 29, 7:04 PM MST
Where
Utahs Dixie and Zion National Park forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet

The White Reef sensor recorded a wind gust of 61 mph.

High Wind, Utahs Dixie and Zion National Park

When
October 29, 9:04 PM MST
Where
Utahs Dixie and Zion National Park forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet

The White Reef sensor recorded a wind gust of 62 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2019Every state in 2019This day in weather historyWarnings in Utah, October 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 858834, 858835.